Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 264, NWS Memphis, TN

June 11, 20125 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 11, 2012, 2:25 PM CDT for 5 counties in Arkansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2012, 2:25 PM CDT (19:25 UTC)
Expired
Jun 11, 2012, 3:00 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Craighead County, AR, Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 57 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 2:45 PM CDTTSTM WND DMG1 E Dyess, ARPOWER OUTAGES DUE TO POWER POLES/LINES DOWN AROUND COUNTY ROAD 940 JUST EAST OF DYESS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 9:45 AM CDTSevere Thunderstorm WatchSPC6 hr
Jun 11, 1:28 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2451 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WUUS54 KMEG 111925
SVRMEG
ARC031-035-037-093-111-112000-
/O.NEW.KMEG.SV.W.0264.120611T1925Z-120611T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CDT MON JUN 11 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  EXTREME NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EXTREME NORTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 300 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF LAKE CITY TO
  GREENFIELD...OR ALONG A LINE EXTENDING FROM MONETTE TO 6 MILES WEST
  OF BAY...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAY...
  CARAWAY...LAKE CITY...LEPANTO...MARKED TREE...TRUMANN AND TYRONZA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3560 9014 3538 9051 3571 9074 3589 9044
TIME...MOT...LOC 1925Z 325DEG 21KT 3586 9035 3569 9064

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:55 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 11, 12:55 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1255 PM CDT MON JUN 11 2012

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1115 AM CDT MON JUN 11 2012/

UPDATE...

UPDATED FOR ANTICIPATED CONVECTION AND SEVERE THREAT.

DISCUSSION...

A FORWARD PROPAGATING MCS CONTINUES TO PROGRESS EAST-SOUTHEASTWARD
ACROSS SOUTHERN MISSOURI. THIS MCS IS PROGRESSING ALONG THE
NORTHEASTERN PERIPHERY OF STRONG ELEVATED MIXED LAYER (EML/CAP)
OVER MUCH OF ARKANSAS. THIS CAPPING INVERSION WAS ALSO EVIDENT
FROM THE 12Z KLZK SOUNDING. THE CAP WEAKENS WITH EASTWARD EXTENT
AND THE LATEST STEERING FLOW SUGGESTS THAT THE MCS SHOULD MAKE A
TURN MORE TOWARDS THE SOUTH AND INTO THE HEART OF THE MID SOUTH.
THE ATMOSPHERE WILL BECOME STRONGLY UNSTABLE IN THE PRE-CONVECTIVE
AIRMASS AHEAD OF THE MCS. MLCAPES SHOULD APPROACH OR EVEN EXCEED
4000 J/KG AS TEMPERATURES RISE TO NEAR 90 DEGREES WITH DEWPOINTS
REMAINING IN THE LOWER TO MIDDLE 70S. IN ADDITION...STEEPENING MID
LEVEL LAPSE RATES ON EDGE OF THE EML AROUND 7.0 C/KM AND LI/S
BETWEEN -8C AND -12C SHOULD BE MORE THAN ENOUGH TO SUSTAIN
CONVECTION AND ALLOW FOR THE POTENTIAL OF DAMAGING WINDS AND LARGE
HAIL. CONVECTION SHOULD REMAIN ORGANIZED ALONG THE ADVANCING COLD
POOL. ADDITIONAL CONVECTION MAY DEVELOP IN ADVANCE OF THE MCS AND
WITH STRONG INSTABILITY AND WEAK CAPPING MAY ALSO POSE A SEVERE
THREAT. PLAN TO EXPAND THE SLIGHT RISK AREAWIDE AND ADD MENTION OF
SEVERE IN THE ZONES. ALSO POPS HAVE BEEN ADJUSTED TO REFLECT THE
ANTICIPATED SITUATION.

UPDATED ZONES AND GRIDS HAVE BEEN SENT AND THE HWO WILL BE UPDATED
SHORTLY.

JLH

DISCUSSION... /ISSUED 449 AM CDT MON JUN 11 2012/

PRIMARY SHORT TERM FORECAST CONCERN REMAINS RAIN CHANCES. EARLY
THIS MORNING... SHORTWAVE RIDGING WAS SPREADING INTO THE
MIDSOUTH... IN THE WAKE OF AN UPPER LEVEL SHEAR AXIS THAT BROUGHT
SCATTERED SHOWERS TO THE REGION ON SUNDAY. UPSTREAM OF THE
SHORTWAVE RIDGE AXIS... A ROBUST LINEAR MCS WAS DROPPING SOUTHEAST
THROUGH NW MISSOURI. 850/500MB THICKNESS ANALYSIS SUGGESTS THIS
FEATURE MAY BEGIN A MORE SOUTHERLY PROPAGATION. KSGF VAD WIND
PROFILER SHOWED 25KTS OF INFLOW...THOUGH THIS INFLOW SHOULD WEAKEN
CONSIDERABLY FOLLOWING SUNRISE.

AFTER A WEAKENING OF THE MO STORM COMPLEX... NAM MODEL REDEVELOPS
STORMS OVER THE OZARK PLATEAU TOWARD MIDDAY. THIS APPEARS A
REASONABLE SCENARIO...IN RESPONSE TO SURFACE HEATING... FALLING
HEIGHTS AND INCREASING UPPER LEVEL DIFFLUENCE AHEAD OF A LONG WAVE
TROF.

SURFACED BASED INSTABILITY SHOULD BE IN GOOD SUPPLY ACROSS THE
MIDSOUTH THIS AFTERNOON... WITH PARTIAL SUN AND LOWER 70S DEWPOINTS.
DESPITE WEAK SHORTWAVE RIDGING...THE HIGH DEWPOINTS SHOULD MAKE
CONVECTIVE TEMPS ATTAINABLE THIS AFTERNOON...ENOUGH TO WARRANT
CHANCE POPS.

MORE ORGANIZED CONVECTIVE ACTIVITY WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING. THE RIGHT ENTRANCE REGION OF AN UPPER JET
CORE WILL INCREASE UPPER LEVEL DIFFLUENCE OVER THE MIDSOUTH... A
PATTERN WHICH WILL WILL REMAIN RELATIVELY STATIC OVERNIGHT. THIS
SUGGESTS ELEVATED STORMS MAY CONTINUE INTO THE OVERNIGHT...
THROUGH MESOSCALE PROPAGATION PROCESSES WILL PLAY A LARGE ROLE ON
WHERE STORMS OCCUR.

A SURFACE COLD FRONT ARRIVES TUESDAY MORNING...BRINGING DRIER
MIDCONTINENTAL AIR TO AREAS NORTH OF I40 BY AFTERNOON. 06Z NAM
SUGGESTS THE FRONT MAY HANG UP OVER NORTH MS TUESDAY AFTERNOON...
PROVIDING FOCUS FOR ADDITIONAL THUNDERSTORMS.

WEDNESDAY WILL SEE DRIER AIR OVER ALL THE MIDSOUTH. TEMPERATURES
WILL RECOVER TO NEAR OR SLIGHTLY ABOVE NORMAL VALUES FOR THE
LATTER HALF OF THE WEEK. BY FRIDAY... DEWPOINTS RECOVER TO THE
60S. DRY CONDITIONS WILL PREVAIL...THOUGH CANNOT RULE OUT AN
ISOLATED AFTERNOON THUNDERSTORM OR TWO UNDER AN UPPER LEVEL
SYNOPTIC SCALE RIDGE.

PWB

&&

.AVIATION...

18Z TAF SET

CONVECTIVE COMPLEX IS SET TO SWEEP THROUGH THE MIDSOUTH THIS
AFTERNOON AND EARLY THIS EVENING. THIS IS CORROBORATED WELL BY THE
LATEST HRRR RUN. HAVE TIMED TEMPO GROUPS AT ALL SITES. EXPECT A
FEW QUIET HOURS AFTER THE PASSAGE OF THE FIRST ROUND OF TSRAS.
EXPECT REDEVELOPMENT TO OCCUR OVERNIGHT AS THE FRONT MOVES INTO
THE REGION. KEPT A VCTS GOING FOR NOW SINCE IT IS DIFFICULT TO
TIME THIS MESOSCALE ACTIVITY BEYOND A FEW HOURS. EXPECT SSW WINDS
AT 8-10 KTS THIS AFTERNOON. AS THE COMPLEX MOVES THROUGH WINDS
SHOULD SHARPLY SHIFT TO THE NORTH AND GUST. ADDED A WIND GROUP TO
KJBR IN ANTICIPATION OF THIS. NOT CONFIDENT ENOUGH AT THE OTHER
3 SITES TO ADD THIS YET. EXPECT WINDS TO BACK AFTER THE COMPLEX
MOVES THROUGH AND THEN EVENTUALLY RETURN TO LIGHT SOUTHERLY
OVERNIGHT. THE FRONT WILL PASS THROUGH EARLY TUESDAY AND WINDS
WILL SHIFT TO THE NORTH AT 8-10 KTS.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  90  74  87  65 /  60  50  40  10
MKL  88  69  85  59 /  60  50  40   0
JBR  87  67  86  61 /  80  50  10   0
TUP  89  71  86  65 /  50  60  60  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 11, 11:19 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 AM CDT MON JUN 11 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121830-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1119 AM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK ACROSS THE ENTIRE MID SOUTH THIS AFTERNOON
AND EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS PORTIONS OF THE MID
SOUTH THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO
REPORT ANY WIND DAMAGE...INCLUDING TREES OR POWER LINES DOWN AND
ANY STRUCTURAL DAMAGE...OR HAIL LARGER THAN QUARTER SIZE TO THE
NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

In the hours before

Local storm report, Jun 11, 2:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
202 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
06/11/2012                   CLAY               AR   POST OFFICE

            POWER IS OUT... ESTIMATED WIND GUST OF 60 MPH OR GREATER

&&

JPM
Local storm report, Jun 11, 2:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
212 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     2 N MALDEN              36.61N 89.98W
06/11/2012  E70.00 MPH       DUNKLIN            MO   TRAINED SPOTTER

            POWERLINES DOWN ON HWY 25 NORTH OF MALDEN ON THE COUNTY
            LINE. WINDS ESTIMATED BY SPOTTER AT 70 MPH. RELAYED BY
            NWS PADUCAH.

&&

RRH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:24 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph51 min
Jun 11, 1:02 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph43 min
Jun 11, 1:10 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Randolph50 min
Jun 11, 1:37 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene, Mississippi53 min
Jun 11, 2:00 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Poinsett45 min
Jun 11, 2:12 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi48 min
Jun 11, 2:38 PM CDTSevere Thunderstorm WarningMEGMississippi52 min
Jun 11, 2:54 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi, Poinsett36 min
Jun 11, 3:18 PM CDTSpecial Weather StatementMEGCross, Lee, St. Francis42 min
Jun 11, 3:25 PM CDTSevere Thunderstorm WarningMEGCrittenden50 min
Jun 11, 4:03 PM CDTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis42 min
Jun 11, 4:45 PM CDTSevere Thunderstorm WarningMEGLee, Phillips45 min
Jun 11, 4:49 PM CDTFlash Flood WarningMEGLee, Phillips116 min
Jun 11, 5:08 PM CDTSevere Thunderstorm WarningMEGPhillips52 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.